Alert archive / West Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 58, NWS Charleston, WV

July 8, 2001Fayette County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 8, 2001, 8:48 AM EDT for Fayette County, West Virginia. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2001, 8:48 AM EDT (12:48 UTC)
Expired
Jul 8, 2001, 10:45 AM EDT
In force
117 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Fayette County, WV

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 0.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 081248
FFWRLX

WVC019-081445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
848 AM EDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN WEST VIRGINIA...

* UNTIL 1045 AM EDT...

* AT 845 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT
  BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN OVER PORTIONS OF
  NORTHWEST FAYETTE COUNTY IN THE LAST HOUR.  THESE RAINS WILL CAUSE
  SMALL STREAMS AND CREEKS TO OVERFLOW THEIR BANKS.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE FAYETTEVILLE AND GAULEY
  BRIDGE.

<<CALL TO ACTION>> A FLASH FLOOD WARNING MEANS THAT FLOODING IS
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT
ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY
FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY
AND SEEK HIGHER GROUND.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3788 8112 3816 8093 3822 8100 3820 8109
          3824 8113 3825 8125 3816 8133 3798 8138

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:46 AM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 8, 3:46 AM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
347 AM EDT SAT JUL 7 2001

STORMS HAVE FORMED IN WARM AIR ADVECTION PATTERN AHEAD OF WARM
FRONTAL BOUNDARY THIS MORNING.  STORMS ARE ALSO BEING SUPPORTED BY
H500 SHORT WAVE DROPPING SE FROM OHIO.  RUC RUNS SHOW WEAKENING VORT
LOBE SWINGING THROUGH BY 12Z...THIS SHOULD TAKE MOST OF THE
SHOWERS/STORMS WITH IT.  WILL HAVE A BREAK DURING LATE MORNING/EARLY
AFTERNOON FOR MOST PART BEFORE MORE STORMS LIKELY POP UP THIS
AFTERNOON IN TROPICAL AIRMASS.  WILL MAINTAIN CHC POPS AREAWIDE
TODAY WITHOUT MUCH TIMING AS BOUNDARIES FROM MORNING RAINS COULD
INITIATE FURTHER STORMS AT ANY TIME.

AVN LOOKS MOST REASONABLE IN HANDLING OF NEXT WAVE VERY LATE
TONIGHT/MONDAY...ALTHOUGH IT LOOKS OVERDONE STRENGTHWISE.  AVN TRACK
WOULD PUT PRECIP FOCUS IN OUR NE KY/FAR SW WV/SW VA COUNTIES...AND
THAT IS WHERE HIGHEST POPS WILL RESIDE. LOW CHANCE FOR CRW/BKW ON
PERIPHERY...AND WILL ROLL THE DICE ON A SILENT 20 FOR THE NORTHEAST
COUNTIES.

TAKING A FWC/FAN BLEND ON TEMPS THE FIRST TWO PERIODS...AND TOWARDS
THE SLIGHTLY COOLER AVN ON MONDAY.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END / CL

In the hours before

Special weather statement, Jul 8, 4:30 AM EDT, 4 hours 18 minutes before
WVZ007-008-013>016-026>028-030-031-035>039-047-080930-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
430 AM EDT SUN JUL 8 2001

SHOWERS AND THUNDERSTORMS ARE MOVING RAPIDLY SOUTHEAST...THROUGH
WEST VIRGINIA.

BRIEF DOWNPOURS ARE POSSIBLE IN THESE EARLY MORNING SHOWERS AND
THUNDERSTORMS.  LOCALIZED RAIN AMOUNTS OF AN INCH IN 30 MINUTES
COULD OCCUR.  THIS WOULD LEAD TO PONDING OF WATER IN POOR DRAINAGE
AREAS...RUNMOFF ACROSS SECONDARY ROADS...AND QUICK RISES ON THE
AFFECTED SMALL STREAMS AND CREEKS.

SOME OF THE STORMS HAVE CONSIDERABLE CLOUD TO GROUND LIGHTNING.

.END / KTB / NATIONAL WEATHER SERVICE
Special weather statement, Jul 8, 7:36 AM EDT, 1 hour 12 minutes before
WVZ016-018-081330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
736 AM EDT SUN JUL 8 2001

...HEAVY RAINFALL ACROSS EASTERN ROANE AND SOUTHERN CALHOUN
COUNTIES...

SHOWERS AND THUNDERSTORMS HAVE BEEN OCCURRING SINCE 5 AM ACROSS
EASTERN ROANE AND SOUTHERN CALHOUN COUNTIES.  RADAR ESTIMATES OF
BETWEEN 2 AND 3 INCHES OF RAIN ARE INDICATED.  AN AUTOMATED RAIN
GAGE NEAR THE BEECH FORK ON THE COUNTY LINE REPORTS 2.63 INCHES OF
RAIN IN THE PAST ONE AND ONE HALF HOURS. AN ADDITIONAL HALF INCH OF
RAIN OR SO IS POSSIBLE THROUGH 830 AM.  RAIN WILL TAPER OFF AFTER
THAT TIME.

NO FLOODING PROBLEMS IN EITHER ROANE OR CALHOUN COUNTIES HAVE BEEN
REPORTED TO THE NATIONAL WEATHER SERVICE AT THIS TIME.
HOWEVER...THERE IS THE POSSIBILITY OF WATER FLOWING OVER AREA
ROADWAYS.  ALSO...SOME OF THE SMALL CREEKS AND STREAMS WHICH FEED
INTO THE WEST FORK OF THE LITTLE KANAWHA MAY BE EXPERIENCING STRONG
RISES TO NEAR BANKFULL.

BE CAREFUL NEAR AREA STREAMS THIS MORNING...ESPECIALLY ALONG THE
BANKS...WHICH COULD GIVE WAY UNEXPECTEDLY.  DO NOT DRIVE YOUR
VEHICLE THROUGH STANDING OR RUNNING WATER...IT MAY BE DEEPER THAN
YOU THINK.

.END/CLY
Special weather statement, Jul 8, 8:39 AM EDT, 9 minutes before
WVZ037-081430-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
839 AM EDT SUN JUL 8 2001

...HEAVY RAIN IN NICHOLAS COUNTY...

SHOWERS AND THUNDERSTORMS SINCE 630 AM HAVE CAUSED HEAVY RAINFALL
TOTALS IN NORTHWEST NICHOLAS COUNTY.  RAINFALL ESTIMATES OF BETWEEN
2 AND 3 INCHES OF RAIN WERE NOTED IN THE LAST COUPLE OF HOURS.

WATER WAS REPORTED ON SOME OF THE SIDE STREETS IN SUMMERSVILLE...AS
WELL AS ON ROUTE 39 TOWARDS GAULEY.  WATER WAS ALSO REPORTED ON A
BRIDGE NEAR KEYS CREEK.

AN ADDITIONAL HALF INCH OR SO OF RAIN IS POSSIBLE THROUGH 930 AM.
THERE IS THE POSSIBILITY OF FURTHER PONDING OF WATER ON AREA
ROADS...AND STREAMS IN THE AREA MAY BE RUNNING NEAR OR AT BANKFULL.

BE CAREFUL NEAR AREA STREAMS THIS MORNING...ESPECIALLY ALONG THE
BANKS...WHICH COULD GIVE WAY UNEXPECTEDLY.  DO NOT DRIVE YOUR
VEHICLE THROUGH STANDING OR RUNNING WATER...IT MAY BE DEEPER THAN
YOU THINK.

.END/CML

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:08 AM EDTFlash Flood WarningRLXDoddridge, Harrison, Tyler2 hr
Jul 8, 9:43 AM EDTFlash Flood WarningRLXRaleigh2 hr
Jul 8, 10:21 AM EDTFlash Flood WarningRLXWyoming3 hr
Jul 8, 10:42 AM EDTFlash Flood WarningRLXFayette2 hr
Jul 8, 12:38 PM EDTFlash Flood WarningRLXKanawha2 hr
Jul 8, 2:00 PM EDTFlash Flood WarningRLXMcDowell2 hr

Nearby

Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.